Nevirapine induced Stevens Johnson syndrome

  • Himani Prajapati Dr. Y.S Parmar Govt. Medical College, Nahan, Sirmaur, Himachal Pradesh 173001, India.
  • Neetu Bala Dr RPGMC Kangra at Tanda 176001, India.
  • Dinesh Kansal Dr RPGMC Kangra at Tanda 176001, India.
Keywords: Stevens johnson syndrome, antiretroviral therapy, generalized erythematous eruption, nevirapine

Abstract

Introduction: Severe and life-threatening SJS is more common with nevirapine than with other NNRTIs

Case presentation: A 56-year-old male patient presented with a complaint of lesions all over the body with a burning sensation for 4 days. He was on an ART regimen, containing zidovudine, lamivudine, and efavirenz combination for 4 years. But patient accidentally started nevirapine and after 10 days he developed maculopapular lesions which were diagnosed as SJS syndrome. There was a history of rash with nevirapine when ART was started initially in 2012. This incident of an adverse event could be assigned a term "probable" according to the WHO-UMC scale for causality assessment as the re-challenge was found positive.

Conclusion: Physicians and patients must be aware of this adverse effect on early diagnosis and treatment.

Downloads

Download data is not yet available.

Author Biographies

Himani Prajapati, Dr. Y.S Parmar Govt. Medical College, Nahan, Sirmaur, Himachal Pradesh 173001, India.

Patient safety pharmacovigilance Associate, Department of Pharmacology

Neetu Bala, Dr RPGMC Kangra at Tanda 176001, India.

Senior Resident, Department of Pharmacology

Dinesh Kansal, Dr RPGMC Kangra at Tanda 176001, India.

professor & HOD-cum-AMC Coordinator, Department of Pharmacology,

References

Adler, N. R., Aung, A. K., Ergen, E. N., Trubiano, J., Goh, M., & Phillips, E. J. (2017). Recent advances in the understanding of severe cutaneous adverse reactions. The British journal of dermatology, 177(5), 1234–1247.

Alsaad, K. O., & Ghazarian, D. (2005). My approach to superficial inflammatory dermatoses. Journal of clinical pathology, 58(12), 1233–1241.

Budamakuntla, L., Loganathan, E., Suryanarayan, S., Abhishek, K., & Sarvajnamurthy, S. (2014). Nevirapine induced toxic epidermal necrolysis and non-Hodgkin lymphoma in a Human Immunodeficiency Virus positive patient. Indian dermatology online journal, 5(2), 179–181.

Knobel, H., Guelar, A., Montero, M., Carmona, A., Luque, S., Berenguer, N., & González, A. (2008). Risk of side effects associated with the use of nevirapine in treatment-naïve patients, with respect to gender and CD4 cell count. HIV medicine, 9(1), 14–18.

McKoy, J. M., Bennett, C. L., Scheetz, M. H., Differding, V., Chandler, K. L., Scarsi, K. K., Yarnold, P. R., Sutton, S., Palella, F., Johnson, S., Obadina, E., Raisch, D. W., & Parada, J. P. (2009). Hepatotoxicity associated with long- versus short-course HIV-prophylactic nevirapine use: a systematic review and meta-analysis from the Research on Adverse Drug events And Reports (RADAR) project. Drug safety, 32(2), 147–158.

Namayanja, G. K., Nankya, J. M., Byamugisha, J. K., Ssali, F. N., Kityo, C. M., Rwambuya, S. D., Mugerwa, R. D., Mmiro, F. A., Morrison, C. S., & Salata, R. A. (2005). Stevens - Johnson syndrome due to nevirapine. African health sciences, 5(4), 338–340.

Pau, A. K., & George, J. M. (2014). Antiretroviral therapy: current drugs. Infectious disease clinics of North America, 28(3), 371–402.

Philip, M. M., Kesavan, K. P., Prakash, J. (2020). Toxic epidermal necrolysis associated with combination therapy of spironolactone and torsemide. Journal of pharmacovigilance and drug research, 1(1), 19-21.

Rapsang, A. G., & Shyam, D. C. (2014). Scoring systems in the intensive care unit: A compendium. Indian journal of critical care medicine: peer-reviewed, official publication of Indian Society of Critical Care Medicine, 18(4), 220–228.

Reddy, R. B., Shekar, P. C., Chandra, K. L., & Aravind, R. (2013). Oral lesions associated with Nevirapine-induced Stevens-Johnson syndrome and toxic epidermal necrolysis: A report of 10 cases. Journal of oral and maxillofacial pathology : JOMFP, 17(3), 431–435.

Sinha, S., Raghunandan, P., Chandrashekhar, R., Sharma, S. K., Kumar, S., Dhooria, S., Ekka, M., Velpandian, T., Ranjan, S., Ahmad, H., Samantaray, J. C., Venkatesh, S., Rewari, B. B., Khan, N. H., & Pandey, R. M. (2013). Nevirapine versus efavirenz-based antiretroviral therapy regimens in antiretroviral-naive patients with HIV and tuberculosis infections in India: a pilot study. BMC infectious diseases, 13, 482.

Su, S. C., & Chung, W. H. (2014). Cytotoxic proteins and therapeutic targets in severe cutaneous adverse reactions. Toxins, 6(1), 194–210.

Usach, I., Melis, V., & Peris, J. E. (2013). Non-nucleoside reverse transcriptase inhibitors: a review on pharmacokinetics, pharmacodynamics, safety and tolerability. Journal of the International AIDS Society, 16(1), 1–14.

Published
2020-12-01
How to Cite
1.
Prajapati H, Neetu Bala, Kansal D. Nevirapine induced Stevens Johnson syndrome . jpadr [Internet]. 2020Dec.1 [cited 2024Feb.21];1(2):35-8. Available from: https://jpadr.com/index.php/jpadr/article/view/17